Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 7, 2020, 12:21 PM CDT for Kingman County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2020, 12:21 PM CDT (17:21 UTC)
- Expired
- May 7, 2020, 1:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
County Kingman County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 617 m²/s²
- 0-3 km storm-relative helicity
- 962 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
738 WWUS83 KICT 071721 SPSICT Special Weather Statement National Weather Service Wichita KS 1221 PM CDT Thu May 7 2020 KSZ082-071800- Kingman KS- 1221 PM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Kingman County in south central Kansas... * Until 100 PM CDT. * At 1219 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Cunningham, or near Cairo...moving east at 50 mph. * Hail up to the size of nickels will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Murdock, Waterloo, Willowdale, Cleveland, Penalosa, Mt Vernon, Kingman Airport, Cheney Lake and Cheney State Park. LAT...LON 3773 9847 3773 9781 3750 9781 3749 9847 TIME...MOT...LOC 1721Z 254DEG 41KT 3764 9845 $$ METZGER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 6:06 AM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 7, 6:06 AM CDT, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 606 AM CDT Thu May 7 2020 .SHORT TERM...(Today through Sunday) Issued at 322 AM CDT Thu May 7 2020 Expecting scattered showers and isolated thunderstorms increasing from the west this morning, with chances and coverage gradually becoming numerous this afternoon and evening, as deep warm advection commences ahead of a seasonably strong shortwave and associated cold front approaching from the northwest. Surface-850mb moisture return will be modest at best due to high pressure along the Gulf Coast, which will limit instability across the forecast area. While widespread severe weather appears unlikely with this system, strong lift coupled with a combination of marginal instability and strong deep layer shear should support a risk of strong to marginally severe storms, especially from around midday through the evening, generally along/west of the Flint Hills corridor, where mid-level lapse rates and associated instability rooted above 850mb is higher than points further east/northeast. Main threats will be dime to quarter size hail, along with isolated damaging wind gusts and locally heavy rain. Activity should end fairly rapidly from the north during the evening and overnight. Below normal temperatures will prevail Friday through the weekend, with thickness values only supporting daytime highs in the 60s. Overnight lows will be coolest Friday night/early Saturday, with mid to upper 30s likely. At this time, we are not expecting sub-freezing temperatures. .LONG TERM...(Sunday Night through Wednesday) Issued at 322 AM CDT Thu May 7 2020 Model consensus continues to advertise relatively cool and wet weather Sunday night through Tuesday. Thickness values coupled with extensive clouds and precipitation may only support 50s for daytime highs. Instability rooted above 850-700mb appears meager, so strong or severe storms are unlikely. Ensemble means continue to hint at a possible pattern change by mid- late next week, with subtle western CONUS troughing and eastern CONUS ridging taking shape. This would support a return to near or above normal temperatures, along with an increasing spring-like strong to severe thunderstorm threat across Mid-America. Stay tuned. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 606 AM CDT Thu May 7 2020 Scattered showers and isolated storms will affect central Kansas through mid-morning along and west of I-135. Additional showers and storms are expected later today into this evening as a stout upper level trof moves across the area. MVFR cigs are expected this evening with clouds scattering out late tonight as stronger north winds set in across the area. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 48 63 39 / 70 70 0 0 Hutchinson 65 46 62 37 / 60 50 0 0 Newton 64 45 61 37 / 70 70 0 0 ElDorado 65 47 61 37 / 70 80 0 0 Winfield-KWLD 70 49 64 38 / 60 80 0 0 Russell 66 43 63 37 / 50 30 0 0 Great Bend 66 44 63 38 / 50 30 0 0 Salina 63 45 61 37 / 70 40 0 0 McPherson 64 45 61 37 / 70 50 0 0 Coffeyville 69 51 63 37 / 60 90 0 0 Chanute 66 49 61 37 / 60 90 0 0 Iola 65 48 60 36 / 70 90 0 0 Parsons-KPPF 68 51 61 37 / 60 90 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 7, 4:37 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 437 AM CDT Thu May 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 437 AM CDT Thu May 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will impact the region today through this evening. A few strong to marginally severe thunderstorms are possible, especially generally along and west of the Flint Hills corridor. The main threats will be dime to quarter size hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic shower and thunderstorm chances are forecast late Sunday night through mid to late next week. While there is still a lot of uncertainty with timing and location, at least strong storms would appear to be possible during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 7, 11:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
1144 AM CDT Thu May 7 2020
KSZ047-048-071715-
Ellsworth KS-Barton KS-
1144 AM CDT Thu May 7 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 1215 PM CDT.
* At 1142 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Holyrood, or 8 miles north of
Claflin...moving east at 55 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Ellsworth, Kanopolis, Holyrood, Lorraine, Kanopolis Lake, Kanopolis
State Park and Ellsworth Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9849 3874 9849 3887 9796 3887 9793
3860 9793 3853 9854 3870 9860
TIME...MOT...LOC 1644Z 256DEG 49KT 3864 9848
METZGERSpecial weather statement, May 7, 11:48 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Wichita KS 1148 AM CDT Thu May 7 2020 KSZ067-071745- Reno KS- 1148 AM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Reno County in south central Kansas... * Until 1245 PM CDT. * At 1145 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Neola...moving east at 55 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and Cheney Lake. LAT...LON 3807 9847 3817 9770 3774 9770 3774 9846 TIME...MOT...LOC 1647Z 256DEG 48KT 3787 9859 METZGER
Local storm report, May 7, 12:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL ELLSWORTH 38.74N 98.23W
05/07/2020 M1.00 INCH ELLSWORTH KS STORM CHASER
QUARTER SIZE HAIL REPORTED IN ELLSWORTH.
REPORT VIA SPOTTER NETWORK.
&&
MARTINLocal storm report, May 7, 12:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1217 PM CDT THU MAY 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL SOUTH HUTCHINSON 38.03N 97.94W
05/07/2020 E0.88 INCH RENO KS TRAINED SPOTTER
LOTS OF SMALL HAIL, WITH SOME LARGER STONES
MIXED IN. IT WAS HAILING SO HARD, THE
SPOTTER THOUGHT HIS WINDOW WOULD BREAK, BUT
HE SAID THE LARGEST SIZE WAS ONLY NICKELS.
&&
MARTINSpecial weather statement, May 7, 12:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
1217 PM CDT Thu May 7 2020
KSZ048-071800-
Ellsworth KS-
1217 PM CDT Thu May 7 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
* Until 100 PM CDT.
* At 1216 PM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall near
Holyrood, or 11 miles northeast of Claflin...moving east at 55 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Ellsworth, Kanopolis, Holyrood, Geneseo, Lorraine, Kanopolis Lake,
Kanopolis State Park and Ellsworth Airport.
LAT...LON 3885 9793 3852 9793 3852 9844 3865 9848
3868 9848
TIME...MOT...LOC 1717Z 254DEG 46KT 3862 9837
METZGERSpecial weather statement, May 7, 12:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1221 PM CDT Thu May 7 2020 KSZ082-071800- Kingman KS- 1221 PM CDT Thu May 7 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Kingman County in south central Kansas... * Until 100 PM CDT. * At 1219 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Cunningham, or near Cairo...moving east at 50 mph. * Hail up to the size of nickels will be possible with this storm. * Locations impacted include... Kingman, Cunningham, Murdock, Waterloo, Willowdale, Cleveland, Penalosa, Mt Vernon, Kingman Airport, Cheney Lake and Cheney State Park. LAT...LON 3773 9847 3773 9781 3750 9781 3749 9847 TIME...MOT...LOC 1721Z 254DEG 41KT 3764 9845 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:29 AM CDT | Special Weather Statement | ICT | Ellsworth | 46 min |
| May 7, 11:44 AM CDT | Special Weather Statement | ICT | Ellsworth | 31 min |
| May 7, 11:48 AM CDT | Special Weather Statement | ICT | Reno | 57 min |
| May 7, 12:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 11 min |
| May 7, 12:17 PM CDT | Special Weather Statement | ICT | Ellsworth | 43 min |
| May 7, 12:25 PM CDT | Special Weather Statement | ICT | Rice | 35 min |
| May 7, 12:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| May 7, 12:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 12 min |
| May 7, 1:05 PM CDT | Special Weather Statement | ICT | Kingman | 25 min |
| May 7, 1:06 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 7, 1:08 PM CDT | Special Weather Statement | ICT | Rice | 52 min |
| May 7, 1:31 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 29 min |
| May 7, 1:54 PM CDT | Special Weather Statement | ICT | Reno | 21 min |
| May 7, 2:17 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 7, 2:24 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more | 19 hr |
| May 7, 2:35 PM CDT | Special Weather Statement | ICT | Reno | 25 min |
| May 7, 3:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 7, 3:18 PM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| May 7, 3:24 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 7, 4:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 4:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 19 min |
| May 7, 5:13 PM CDT | Special Weather Statement | ICT | Cowley | 47 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.